A frequent issue is deciding whether a patient with a “penicillin allergy” can safely be given a cephalosporin antibiotic – what is the real risk of cross reaction and is it much less for third generation agents such as ceftriaxone?
A recent publication in Prescriber Update from Medsafe New Zealand succinctly analyses cross-reactivity amongst beta-lactam antibiotics in the light of some interesting recent data. Beta-lactam side-chain and ring structures and their potential immunogenicity are explained.
Prescribers must always attempt to accurately document the actual history of a patient’s penicillin reaction. This is considered a reasonable approach to risk stratification:
- High risk e.g. documented or convincing history of life threatening anaphylaxis – avoid betalactam use, desensitise or do a graded challenge with a third generation cephalosporin
- Low and intermediate risk especially if a distant reaction – risk associated with third generation cephalosporin use can be assumed to be negligible.
The different degradation patterns of penicillins and cephalosporins contribute to differences in immunogenicity – penicillins break down to form stable penicilloyl moieties (amongst a range of other reactive intermediates) whereas the structural rings of cephalosporins fragment rapidly into degradation products that are much less immunogenic.
Other key points from the MedSafe paper include:
- Cross-reactivity between penicillin and third-generation cephalosporins occurs in 2-3% of penicillin allergic patients (see risk stratification above)
- Allergy test results are useful when positive, but a negative result does not adequately exclude allergy to the specific antibiotic.
For further more general advice on this topic, see this previous discussion posted on AIMED by Dr Kathryn Patchett, immunologist with Pathology North.
1.Beta-lactam antibiotics and cross-reactivity. Medsafe New Zealand Medicines and Medical Devices Safety Authority. Prescriber Update 2-16 September;37(3): 44.
2.Herbert ME, Brewster GS, Lanctot-Herbert M. Medical myth: ten percent of patients who are allergic to penicillin will have serious reactions if exposed to cephalosporins. Western Journal of Medicine. 2000 May;172(5):341.